High Wind, Hancock
- When
- March 8, 9:50 PM EST
- Where
- Hancock forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.522, -80.574 (the zone’s center; the record gives no point)
High winds blew down trees and power lines in Newell, Dallas, Moundsville, Hundred, Worthington, and Kingwood.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
High winds blew down trees and power lines in Newell, Dallas, Moundsville, Hundred, Worthington, and Kingwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 8, 9:22 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION TO PA HI WIND WARNING COUNTIES NATIONAL WEATHER SERVICE PITTSBURGH PA 922 PM EST SAT MAR 8 2003 GETTING REPORTS OF DOWNED TREES NORTHERN TIER OF COUNTIES AS FIRST LINE COMES THROUGH. HAVE UPGRADED TO HI WIND WARNING NORTHERN TIERS. WILL KEEP REST OF FORECAST SAME EXCEPT FOR TIMING OF CHANGE TO SNOW AND LOWERING ACCUMS. .PBZ... MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001. OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ023...PAZ030...PAZ032... PAZ007>009...PAZ013>016...PAZ022. WIND ADVISORY FOR TONIGHT FOR ZONES PAZ020>021...PAZ029...PAZ031. WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041. WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081200- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DATE NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EST SAT MAR 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT IN EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. A STRONG COLD FRONT WILL PROVIDE GUSTY WINDS...POSSIBLY GUSTING TO 50 MPH OR MORE. WARM TEMPERATURES AND RAIN MAY CAUSE ICE JAMS IN THE ALLEGHENY RIVER TO MOVE TONIGHT OR EARLY SUNDAY. THIS MAY CAUSE MINOR FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
OHZ039>041-048>050-057>059-068-090230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 800 PM EST SAT MAR 8 2003 DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM WEST OF COLUMBUS TO AKRON OHIO. SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING FROM ZANESVILLE TO EAST PALESTINE BETWEEN 8:30 AND 9:30 PM. EXPECT WINDS GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH. A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
PAZ007>009-013>016-020-022-090300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 835 PM EST SAT MAR 8 2003 DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM WEST OF YOUNGSTOWN OHIO TO CAMBRIDGE SPRINGS PENNSYLVANIA. MOVEMENT WAS TO THE EAST AT 45 MPH. SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING FROM BEAVER TO DUBOIS BY 9:30 PM. EXPECT WINDS TO GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH. A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
OHZ069-PAZ021-029-031-WVZ001>004-012-021-022-090330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 855 PM EST SAT MAR 8 2003 DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING WEST OF ZANESVILLE TO NEW PHILADELPHIA IN OHIO TO WEST OF FRANKLIN PENNSYLVANIA. MOVEMENT WAS TO THE EAST AT 45 MPH. SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING FROM WOODSFIELD OHIO TO PITTSBURGH TO DUBOIS PENNSYLVANIA BY 10:00 PM. EXPECT WINDS TO GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH. A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342771, 5342772, 5344969, 5344970, 5344971, 5344972.